Wyoming, 2011Damaging Winds in Wyoming, June 29, 2011
June 29, 2011 · NWS RIW · 2 events in 1 county or zone
A strong thunderstorm moved through Riverton causing tree damage and minor structural damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm moved through Riverton causing tree damage and minor structural damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 29, 1:53 AM MST, 11 hours 52 minutes earlier.
Area forecast discussion, Jun 29, 1:53 AM MST, 11 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
253 AM MDT WED JUN 29 2011
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
A PACIFIC TROUGH CONTINUES ITS SLIDE EAST TODAY. SOME MID LEVEL
MOISTURE AHEAD OF THE TROUGH WILL APPROACH FOR THE SOUTH...PROVIDING
THE NECESSARY FUEL FOR SOME THUNDERSTORM ACTIVITY. THE LOWER LEVELS
WILL REMAIN RELATIVELY DRY TODAY...THIS COMBINED WITH STEEP LAPSE
RATES RESULTING FROM THE EXPECTED HOT SURFACE TEMPERATURES AND THE
STRONG SOUTHWEST FLOW...CREATE AN ENVIRONMENT FAVORABLE FOR SOME
HIGH BASED THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS.
THURSDAY WILL ALSO BE UNSETTLED AS THE UPPER TROUGH SWINGS THROUGH
DURING THE DAY. TEMPERATURES WILL BE NOTICEABLY COOLER AS THE RIDGE
MAKES A FULL RETREAT INTO THE PLAINS. TEMPERATURES WILL HOLD STEADY
ON FRIDAY AS DRY ZONAL FLOW SETS UP. SOME LEFTOVER MID LEVEL
MOISTURE MAY GET CAUGHT UP IN THE FLOW AND BRING SOME SHOWERS TO THE
WESTERN MOUNTAINS...CHANCES OF THIS WILL INCREASE IF A SHORT WAVE
RIPPLES THROUGH...BUT AT THIS TIME IT LOOKS TO BE A DRY DAY FOR
MOST OF THE STATE.
WINDS WILL INCREASE FROM THE SOUTHWEST TODAY AND BLOW AT A RELENTLESS
15 TO 30 MPH OVER MUCH OF THE STATE BY NOON WITH GUSTS IN EXCESS
OF 40 MPH...HIGHER GUSTS ARE EXPECTED IN THE VICINITY OF SHOWERS
AND THUNDERSTORMS...SOME OF THESE GUSTS COULD APPROACH 70 MPH AND
COULD CAUSE DAMAGE. THE WINDS WILL EASE SOMEWHAT OVERNIGHT BUT
WILL REMAIN ELEVATED ENOUGH TO KEEP TEMPERATURES MILD
OVERNIGHT...CONTINUING THE SNOWMELT OVER HIGHER ELEVATIONS.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
SATURDAY LOOKS MOSTLY DRY AND WARMER OVER THE REGION. SUNDAY AND
MONDAY (4TH OF JULY) LOOK TO BE VERY WARM TO HOT. ISOLATED AFTERNOON
AND EVENING HIGH BASED SHOWERS AND STORMS WITH GUSTY WIND FOR SUNDAY
AND THEN A LITTLE BETTER COVERAGE ON MONDAY AFTERNOON AND EVENING.
THE SHOWER AND STORM ACTIVITY ON MONDAY WOULD ALSO FEATURE MORE WIND
THAN RAIN. NEXT TUESDAY AND WEDNESDAY APPEAR TO BE MORE ACTIVE WITH
RESPECT TO THUNDERSTORM COVERAGE AS MID AND HIGH LEVEL MOISTURE IS
FORECAST TO MOVE INTO THE REGION AROUND THE EDGE OF THE UPPER HIGH
TO OUR SOUTH. THIS MOISTURE FLOW IS ALWAYS TRICKY TO LATCH ONTO IN
THE LATE DAYS OF THE EXTENDED. WILL GO WITH A SLIGHT CHANCE TO LOW
CHANCE COVERAGE THESE DAYS AND SEE HOW THE MODELS TREND OVER TIME. A
SLIGHTLY COOLER HIGHS NEXT TUESDAY AND WEDNESDAY AS THERE MAY BE
MORE CLOUDS HOLDING DOWN HIGHS A FEW DEGREES.
&&
.AVIATION...
AN APPROACHING TROUGH WILL MAKE FOR WINDY DAY ACROSS THE REGION.
THE WINDS WILL TAPER THIS EVENING. WIDELY SCATTERED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE LATE MORNING OVER THE
SOUTHWEST AND SPREAD NORTH ACROSS THE CENTRAL AND WEST AS THE DAY
PROGRESSES. GUSTY AND ERRATIC OUTFLOW WINDS EXCEEDING 45KTS ARE
LIKELY WITH THE THUNDERSTORMS AND EVEN THE SHOWERS. SOME OF THE
SHOWERS AND STORMS WILL PERSIST THROUGH WEDNESDAY NIGHT.
&&
.HYDROLOGY...
VERY WARM TEMPERATURES ARE EXPECTED TO CONTINUE TODAY AS A TROUGH
APPROACHES. GUSTY SOUTHWEST WINDS WILL COMBINE WITH THE WARM
TEMPERATURES TO ACCELERATE SNOWMELT LEADING TO INCREASES IN AREA
RIVERS AND STREAMS...PUSHING LEVELS TO NEAR BANKFULL AND POSSIBLY
CAUSING SOME FLOODING OVER LOW LYING AREAS. THE TROUGH WILL MOVE
THROUGH THURSDAY BRINGING IN COOLER TEMPERATURES ALLOWING THE
SNOWMELT TO SLOW SOME. HOWEVER...RIVERS AND STREAMS WILL CONTINUE
TO RUN HIGH.
FLOOD WARNINGS CONTINUE ALONG THE WIND RIVER IN FREMONT COUNTY
BETWEEN DUBOIS AND RIVERTON...AS WELL AS ALONG THE LITTLE WIND RIVER
AT ITS CONFLUENCE WITH THE WIND RIVER. FLOOD WARNINGS ALSO CONTINUE
FOR THE NOWOOD RIVER AND ITS TRIBUTARIES IN CENTRAL BIG HORN
COUNTY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNINGS CONTINUE ALONG THE WIND RIVER IN FREMONT COUNTY
BETWEEN DUBOIS AND RIVERTON...AS WELL AS ALONG THE LITTLE WIND RIVER
AT ITS CONFLUENCE WITH THE WIND RIVER. FLOOD WARNINGS ALSO CONTINUE
FOR THE NOWOOD RIVER AND ITS TRIBUTARIES IN CENTRAL BIG HORN COUNTY.
&&
SHORT TERM...ALLEN
LONG TERM...AR
AVIATION...TWB
HYDROLOGY...TWB
Hazardous weather outlook, Jun 29, 3:00 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT WED JUN 29 2011
WYZ001>020-022>030-301200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT WED JUN 29 2011
...FLOOD WARNING FOR THE WIND RIVER FROM DUBOIS TO RIVERTON AND
FOR SMALLER CREEKS AND RIVERS OF BIG HORN COUNTY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
HEAVY THUNDERSTORMS WITH STRONG OUTFLOW WINDS ARE POSSIBLE TODAY
AND TONIGHT. SOME OF THE GUSTS COULD CAUSE DAMAGE. THERE WILL ALSO
BE FREQUENT LIGHTING AND POSSIBLY SOME HAIL WITH THESE STORMS.
EXCESSIVE SNOWMELT DUE TO WARM TEMPERATURES WILL CAUSE RISING
WATER LEVELS ON THE WIND RIVER FROM FROM DUBOIS THROUGH RIVERTON.
FLOODING IS LIKELY IN LOW LYING AREAS ADJACENT TO THE WIND RIVER.
OTHER FLOODING IS POSSIBLE ON SMALLER CREEKS AND RIVERS OF SOUTHEAST
BIG HORN COUNTY AROUND MANDERSON...HYATTVILLE...AND SHELL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
THURSDAY AS A WEATHER SYSTEM MOVES THROUGH THE AREA. SOME OF THE
STORMS COULD HAVE STRONG WIND GUSTS AND HAIL.
CREEKS AND RIVERS WILL CONTINUE TO RUN HIGH AND SWIFT AS THE
HIGH MOUNTAIN SNOWPACK CONTINUES TO MELT THIS WEEK. THE WIND RIVER...
SHOSHONE RIVER...GREEN RIVER...BLACKS FORK RIVER...AND BIG HORN
RIVER WILL BE MOST SUSCEPTIBLE TO THE HIGH RUNOFF. EXERCISE CAUTION
NEAR FAST FLOWING RIVERS AS THE CURRENT WILL BE DANGEROUS AND DEBRIS
WILL BE FLOWING IN THE CHANNEL AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER AND FLOODING TO THE
NATIONAL WEATHER SERVICE AT 1-800-211-1448. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Jun 29, 12:46 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
146 PM MDT WED JUN 29 2011
WYZ012>014-023>028-292131-
JACKSON HOLE-ROCK SPRINGS AND GREEN RIVER-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-WIND RIVER MOUNTAINS WEST-
146 PM MDT WED JUN 29 2011
SHOWERS AND THUNDERSTORMS ACROSS WESTERN WYOMING HAVE BEEN
ASSOCIATED WITH SUDDEN...DAMAGING WIND THIS AFTERNOON. THIS MAY
INCLUDE WIND GUSTS UP TO 60 MPH. REPORTS OF BUILDING DAMAGE HAVE BEEN
RECEIVED IN THE JACKSON VALLEY WITH STORM ACTIVITY. PERSONS ENJOYING
OUTDOOR ACTIVITY SHOULD FIND A STURDY INDOOR SHELTER WITH APPROACHING
STORMS AND TRY TO AVOID WINDOWS IN INSTANCES OF STRONG WIND. PLEASE
CALL THE NATIONAL WEATHER SERVICE IN RIVERTON WITH ANY REPORTS OF
SEVERE WEATHER AT 800 2 4 1 - 1 4 4 8. THANK YOU.
BRANHAM
Special weather statement, Jun 29, 12:49 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
149 PM MDT WED JUN 29 2011
WYZ015>018-292015-
LANDER FOOTHILLS WY-UPPER WIND RIVER BASIN WY-WIND RIVER BASIN
WY-WIND RIVER MOUNTAINS EAST WY-
149 PM MDT WED JUN 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 215
PM MDT...
AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF FORT WASHAKIE...MOVING NORTHEAST
AT 25 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
FORT WASHAKIE AROUND 200 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4333 10897 4301 10866 4290 10908 4304 10923
TIME...MOT...LOC 1950Z 231DEG 22KT 4303 10905
BRANHAM
Local storm report, Jun 29, 12:55 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
155 PM MDT WED JUN 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND GST 10 NNE MOOSE 43.78N 110.64W
06/29/2011 E80 MPH TETON WY PARK/FOREST SRVC
*** 3 INJ *** DMG OCCURRED AT JACKSON LAKE LODGE. WINDS
BLEW OUT LARGE WINDOWS. BLEW DOWN TREES, POWER POLES AND
LARGE PICNIC TABLES. 3 EMPLOYEES SLIGHTLY INJURED
&&
TLSpecial weather statement, Jun 29, 1:04 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MDT WED JUN 29 2011
WYZ014-015-017>019-292030-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-LANDER FOOTHILLS WY-WIND
RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY-WIND RIVER MOUNTAINS WEST
WY-
204 PM MDT WED JUN 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 230
PM MDT...
AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HWY JCT 287 AND 28...OR 7 MILES SOUTH OF
LANDER...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
U.S. HWY 287 MILE MARKER 80 AND LANDER AROUND 210 PM MDT.
HUDSON AROUND 225 PM MDT.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4311 10864 4271 10821 4249 10867 4291 10906
TIME...MOT...LOC 2005Z 230DEG 27KT 4275 10868
BRANHAM
Special weather statement, Jun 29, 1:36 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
236 PM MDT WED JUN 29 2011
WYZ017>019-292115-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-LANDER FOOTHILLS WY-WIND
RIVER BASIN WY-
236 PM MDT WED JUN 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 315
PM MDT...
AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF STATE HWY 135 MILE MARKER
10...OR 15 MILES SOUTH OF RIVERTON...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
GAS HILLS RD MILE MARKER 10 AROUND 250 PM MDT.
SHOSHONI AROUND 310 PM MDT.
U.S. HWY 20/26 MILE MARKER 90 AROUND 315 PM MDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4341 10846 4319 10755 4251 10830 4281 10878
TIME...MOT...LOC 2036Z 218DEG 37KT 4286 10833
LAVOIE
Special weather statement, Jun 29, 1:42 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
242 PM MDT WED JUN 29 2011
WYZ014>018-292130-
LANDER FOOTHILLS WY-UPPER WIND RIVER BASIN WY-WIND RIVER BASIN
WY-WIND RIVER MOUNTAINS EAST WY-WIND RIVER MOUNTAINS WEST WY-
242 PM MDT WED JUN 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SUBLETTE AND WESTERN
FREMONT COUNTIES UNTIL 330 PM MDT...
AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CIRQUE OF THE TOWERS...OR 25 MILES SOUTHWEST
OF FORT WASHAKIE...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
DICKINSON PARK AROUND 250 PM MDT.
FORT WASHAKIE AND HWY JCT 287 AND 132 AROUND 310 PM MDT.
ETHETE AROUND 315 PM MDT.
KINNEAR...STATE HWY 132...PILOT BUTTE RESERVOIR AND MORTON AROUND 325
PM MDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4344 10915 4308 10846 4281 10877 4256 10906
4276 10936
TIME...MOT...LOC 2042Z 223DEG 41KT 4277 10917
LAVOIEThunderstorm Wind, Fremont
- When
- June 29, 1:45 PM MST
- Where
- Fremont County, 0.38 mi SW of Riverton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.027, -108.386
A large spruce tree fell onto the US Bank building with minor damage reported.
Thunderstorm Wind, Fremont
- When
- June 29, 1:48 PM MST
- Where
- Fremont County, 0.88 mi N of Riverton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 43.043, -108.379
Wind damaged a door at the local Wal-Mart.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Montana, June 29, 2011$300,000 · EF1 · 31 events
- Damaging Winds and Lightning Strikes in Colorado, June 29, 20112 injured · $32,000 · 70 kt wind · 6 events
- High Wind in Idaho, June 29, 2011$54,000 · 56 kt wind · 1 event
- Flooding and Hail in North Carolina, June 29, 2011$16,000 · 1.75 in hail · 15 events
- Excessive Heat in Oklahoma, June 29 to 30, 201124 events
- Damaging Winds in Wyoming, June 29, 2011$20,000 · 70 kt wind · 2 events
- Flash Flooding in Georgia, June 29, 20119 events
- Damaging Winds in Montana, June 29, 201153 kt wind · 4 events
- Damaging Winds in Wyoming, June 29, 201153 kt wind · 4 events
- Flood and Hail in North Carolina, June 29, 20110.88 in hail · 3 events
- Marine Hail in South Atlantic Coastal Waters, June 29, 20111.75 in hail · 3 events
- Damaging Winds in Idaho, June 29, 201156 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314359, 314360.